Long term effects of parkinsons medication


#1
I have been prescribed Requip ropinirole and started taking 2mg. in my first month, with no effect. Month 2 and my dosage has been increased to 4mg. I still have not noticed any relief from my symptoms. My right limbs have been affected, writing is difficult, so is walking, and my sense of balance is dodgy. I am concerned that I will have to graduate to more powerful drugs like L dopa, and have heard that the side effects can be drastic. Is there anyone out there who has been on pd medication a long time, and can testify to the efficacy of these drugs? Also, has anyone rejected conventional treatments and relied totally on a holistic approach to control, and retard the progress of pd? Please explain what a datascan is? Does pd medication take a while to be effective?

#2
hi
it varies but people usually seem to need 8-12mg for any effect. slow titration is best so it will take a while. l-dopa is more effective but usually left for a 2-4 years. it is almost certain you will be on it sometime. if anything it is more natural than requip.
requip's possible bad side effect is obesssive compulsive behaviour. that tends to be dose dependant so you can't just take more and more of it.
l-dopa's side effects long term is dyskinesia mainly. there are treatments for that nowadays - thats a long way off if at all.
many people try alternative approachs.
datascan is a slightly radioactive chemical that shows up on dopamine transporting neurons. in other words it show if cells are missing as expected in pd. it is a diagnostic tool but doesnt necessarily give a 100% answer.
requip has helped many people. ldopa is extremely effective for many.

hope this helps.

#3
Hi Jassy. I was diagnosed in July. I was put on Requip XL 2mg......it was then changed to the cheaper Ralnea
I then increased to 4 mg, then 6mg. Nothing seemed to be different so I was told to increase to 8mg. After a couple of days I felt more trembly and seemed to be twitching a bit - this hadn't happened before. So I went back to 6mg! After a week or so I was very trembly at night and then found I was having small twitches again.....so I've put myself back to 4mg. The night trembles have gone and so have the twitches! I read somewhere on this forum that sometimes the drugs can increase the symptoms rather than help - I have a feeling this is happening with me. My basic symptoms are just the same as before I went on the ropinirole....I'm tempted now to come back down to 2mg and see if I'm the same.
My basic symptoms are 'inner trembling' like being very nervous, being very wobbly like I'm tipsy and my left leg doesn't work as well as it should. My walking is a bit odd too.
I had a datscan which confirmed the diagnosis. Have you had one? You can look it up.......there's some good info and pictures available which explain it all.
I don't know much about other medication - I haven't been offered anything else yet.

#4
Hi Jassy,

I was dx last Jan, and because of holiday commitment, I wasn't put on meds (Roinirole) until mid March. When I arrived on that holiday and especially going in the sea, I felt very weak and nervous that I'd lost the ability to cope alone in the water. At the end of the holiday, with the sun and regular daily going in the sea, (Physio) I'd gained a lot of my lost strength and confidence back. Sadly, I had to return to cold and damp UK. I started the ropinirole, like you, low dose at first, and dreaded the ongoing increase after experiencing the much reported awesome side effects on the forums. The side effects were very consistent of many peoples experiences.

So, like me, ask yourself the question, do you carry on with the gradual increase and can you cope with any further side effects, or do you take heed, and will the ropinirole finally stabilise your condition? Only you can answer that question. What people like myself can do, is offer our experiences, good or bad. I stuck with the ropinirole and at times, it was bad and got worse before seeing an improvement.

But I also paid great trust with my neuro and GP's, and now I live a much more pleasant and fuller life. Even to the point of living, not existing, which I think we all get that belief some time down the line. I'm also on L-Dopa. But do remember, only you can make that choice. Take the positives that suit you, examine the negatives wisely, and hopefully, you'll get there in the end, with what suits you!

pp

#5
Hello Jassy,

My husband has been on Dopermine from the beginning and has had pd for thirty years now, He is amazing really even though he has now had to go into a nursing home, he still beats people at scrabble and is good on the Wi, he also loves making cakes for the other residents. He is not suitable for a home where they do nothing but sit around, where he is they have a Hydro pool and other therapies and encourage people to be involved in the garden.
You might think this is not what I asked but he is an example of someone on a lot of medication and still having a some quality of life thirty years on.
He has always believed that you need to keep busy and use your brain, also keep your body the best you can. Yes there are problems whatever medication you take but you also have to weigh up what kind of life you want in the here and now.
So it is about choice really , but don't put off taking medication that can help you have a better quality of life now as none of us know what the future holds.
best wishes
vivian

#6
Hi Jassy, Requip (Ropinirole) is a powerful drug, it is a dopamine agonist and to prevent unpleasant (nausea most common initial side effect) side effects as much as possible, needs to be administered slowly in increasing doses until the desired effect is reached. This can take a while. In my case(but I did increase very, very slowly), it took almost 6 months before I felt the beneficial effects. I never experienced nausea.
There are, however, people who cannot tolerate these drugs.
The alternative is not necessarily "going on a stronger drug", neither does another drug mean a greater number of side effects than Requip.
There are lots of people who, in the early stages, try to keep off conventional medicine and try the alternative route with diet,food supplements,relaxing therapies, etc. As PD is particularly sensitive to the placebo effect, this will certainly keep them comfortable for a while, but eventually (how long depends on the progression of their PD) most cannot avoid the usual PD drugs to relieve their symptoms. Treatment is symptomatic, so it is up to the patient really when to start on the drugs. It depends on the quality of life you want to have.

#7
Hi guys,

I have been on L-Dopa since I was 10 years old, I'm 44 now. I started on sinemet 62.5mg which I continued to take until I was 21 when I was switched to Madopar which I still take today . I had successful deep brain stimulation six years ago and together with the Madopar and 4mg Neupro patches I am pretty stable - The patches are fab the only downside being they leave burn marks on my skin , I alternate each day on different areas of my back and shoulders which seem to be the most effective areas. I also have dressings to keep the patches on - for me its a win win win situation. I still work full time and report on football at the weekend
best wishes for christmas to all the members of this forum!
Matt
x

#8
Jassi
In response to your question I have not rejected meds but rather am exploring all other options first. i am only 6 years in but have found I can manage so far. You might be interested in Robert Coleman's book 'Stop parkin' start livin' He doesn't reject meds but suggests other options as well as or instead of. He is a naturopath with PD himself.